Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 56, NWS Norman, OK

August 10, 1997Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 10, 1997, 8:10 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1997, 8:10 PM CDT (01:10 UTC)
Expired
Aug 10, 1997, 11:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 82 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 110111
FFWOKC
OKC075-149-110400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT SUN AUG 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     NORTHERN KIOWA AND WESTERN WASHITA

INCLUDING THE FOLLOWING LOCATIONS
     BESSIE...BURNS FLAT...CANUTE...CORDELL...DILL CITY...FOSS
     ...GOTEBO...HOBART...ROCKY AND SENTINEL

A PERSISTANT AREA OF THUNDERSTORMS CONTINUES FROM NEAR HOBART TO
SENTINEL TO CANUTE. 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN IN THESE
AREAS...WITH ANOTHER 2 TO 3 INCHES POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

CHURCHILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:20 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 3:20 PM CDT, 4 hours 50 minutes before
FPUS3 KOKC 102016
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT SUN AUG 10 1997

THUNDERSTORMS ARE NOW DEVELOPING IN AREA OF MAXIMUM MOISTURE
CONVERGENCE...ALONG A NEARLY STALLED FRONT...AND LITTLE OR NO CAP.
EXPECT STORMS TO CONTINUE TO DEVELOP THROUGH THE EVENING...MAINLY
ACROSS THE CENTRAL AND EASTERN ZONES.  FRONT IS FORECAST BY MODELS TO
BEGIN TO MOVE BACK NORTH TONIGHT AND MONDAY.  OUTFLOW BOUNDARIES FROM
TONIGHTS CONVECTION MAY INSTEAD REINFORCE THE FRONT AND KEEP IT
ACROSS OKLAHOMA.  FORECAST IS BASED ON A COMPROMISE BETWEEN KEEPING
THE FRONT ACROSS OKLAHOMA AND THE POSSIBILITY THAT IT WILL MAKE SOME
NORTHWARD PROGRESS BY MONDAY NIGHT.

TEMPERATURE FORECASTS FOR MONDAY ARE TRICKY DUE TO UNCERTAINTY OF
LOCATION OF FRONT AND POSSIBLE STORMS.  HAVE AGAIN GENERALLY GONE
WITH A COMPROMISE BETWEEN THE POSSIBLE EXTREMES.

AS MID AND UPPER FLOW BECOMES MORE ZONAL OVER THE NEXT SEVERAL DAYS
THE FRONT SHOULD EVENTUALLY DRIFT BACK NORTH AND TAKE MOST OF THE
RAIN CHANCES WITH IT.  HOWEVER...A FEW NORTHWESTERLY FLOW STORMS MAY
OCCUR THEN.

FCSTID = 23 = CMS

OKC   72  90  72  92 /  50  30  30  20
HBR   71  94  71  95 /  40  30  20  20
SPS   73  95  73  95 /  30  20  10  10
GAG   68  88  68  92 /  30  30  40  20
PNC   72  88  72  90 /  40  40  40  30
DUA   73  93  73  93 /  20  20  10  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:00 PM CDTFlash Flood WarningOUNBeckham3 hr
Aug 10, 10:00 PM CDTFlash Flood WarningOUNBeckham, Custer, Greer, Kiowa, Washita4 hr
Aug 10, 10:39 PM CDTSevere Thunderstorm WarningOUNJackson36 min
Aug 10, 11:18 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman42 min
Aug 10, 11:52 PM CDTSevere Thunderstorm WarningOUNComanche53 min
Aug 11, 1:50 AM CDTFlash Flood WarningOUNKiowa3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.